Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 26, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 24, 2024, 4:52 PM CDT for 4 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 4:52 PM CDT (21:52 UTC)
- Expired
- May 24, 2024, 9:56 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO
The radar
The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:30 PM CDT | FLASH FLOOD | Dixon, MO | Flash flooding on locust street and soccer field road low water crossing in Dixon. Water was also over at Cottonwood Drive. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1608 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
828
WGUS53 KSGF 242152
FFWSGF
MOC125-131-161-169-250400-
/O.NEW.KSGF.FF.W.0026.240524T2152Z-240525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
452 PM CDT Fri May 24 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southwestern Maries County in central Missouri...
Southeastern Miller County in central Missouri...
Northeastern Pulaski County in central Missouri...
Northwestern Phelps County in east central Missouri...
* Until 1100 PM CDT Friday.
* At 452 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts up to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rolla, Dixon, Crocker, Iberia, Doolittle, Newburg, Jerome,
Brinktown and Northwye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3816 9226 3813 9192 3800 9168 3788 9179
3788 9204 3791 9218 3795 9233 3804 9234
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
JD2 follow-up statements
602
WGUS73 KSGF 242338
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
638 PM CDT Fri May 24 2024
MOC125-131-161-169-250400-
/O.CON.KSGF.FF.W.0026.000000T0000Z-240525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Miller MO-Phelps MO-Pulaski MO-
638 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR SOUTHWESTERN MARIES, SOUTHEASTERN MILLER, NORTHEASTERN
PULASKI AND NORTHWESTERN PHELPS COUNTIES...
At 638 PM CDT, At 5:30 PM, flash flooding and flooded roads were
reported in Dixon. Between 1 and 4 inches of rain have fallen.
Additional rainfall amounts up to 1 inch are possible in the warned
area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Rolla, Dixon, Crocker, Iberia, Doolittle, Newburg, Jerome,
Brinktown and Northwye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3816 9226 3813 9192 3800 9168 3788 9179
3788 9204 3791 9218 3795 9233 3804 9234
FLASH FLOOD...OBSERVED
$$
JD940
WGUS73 KSGF 250256
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
956 PM CDT Fri May 24 2024
MOC125-131-161-169-250306-
/O.CAN.KSGF.FF.W.0026.000000T0000Z-240525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Miller MO-Phelps MO-Pulaski MO-
956 PM CDT Fri May 24 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MARIES,
SOUTHEASTERN MILLER, NORTHEASTERN PULASKI AND NORTHWESTERN PHELPS
COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 3816 9226 3813 9192 3800 9168 3788 9179
3788 9204 3791 9218 3795 9233 3804 9234
$$
JDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:54 PM CDT, 58 minutes earlier. Its key messages:
- Strong to severe thunderstorms this afternoon into this evening. Hail to 2" in diameter and damaging wind gusts to 60 mph are the primary severe weather hazards.
- Enhanced to Moderate Risk for severe storms Saturday evening and overnight west of U.S. 65. Damaging winds to 75 mph and hail to two inches in diameter are the primary potential severe weather hazards. There is also a conditional risk for a few tornadoes.
- Slight Risk for severe storms again Sunday afternoon and evening with damaging winds and large hail the primary potential severe weather hazards.
Area forecast discussion, May 24, 3:54 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Springfield MO 354 PM CDT Fri May 24 2024 .KEY MESSAGES... - Strong to severe thunderstorms this afternoon into this evening. Hail to 2" in diameter and damaging wind gusts to 60 mph are the primary severe weather hazards. - Enhanced to Moderate Risk for severe storms Saturday evening and overnight west of U.S. 65. Damaging winds to 75 mph and hail to two inches in diameter are the primary potential severe weather hazards. There is also a conditional risk for a few tornadoes. - Slight Risk for severe storms again Sunday afternoon and evening with damaging winds and large hail the primary potential severe weather hazards. && .SHORT TERM /THROUGH SATURDAY/... Issued at 1234 PM CDT Fri May 24 2024 Synoptic Scale Pattern and Current Conditions: Water vapor imagery depicts an upper level trough lifting northeast across the Dakotas with a trough axis extending southeast into the Corn Belt. Height falls with this feature are confined to areas near and north of I-80 corridor. At the surface, low pressure is analyzed across the eastern Dakotas with a cold front trailing through central Iowa and into southeastern Kansas and central Oklahoma. Ahead of the front, the atmosphere has become very unstable with MLCAPE values of 2500-3500 J/kg. Weak convective inhibition does remain thanks to the presence of an elevated mixed layer. This has prevented convective initiation up to this point. Visible satellite imagery does indicate multiple bands of towering cumulus in the vicinity of the front. Deep layer shear is around 30 knots which will be supportive of multicell clusters and perhaps a few supercells, if we can get initiation. Low-level shear remains weak with 0-1 km storm relative helicity values generally below 100 m2/s2. Late this Afternoon and Tonight: Forcing along the front will result in scattered thunderstorm development with some storms expected to become severe. Storms will initially develop between the I-49 and Highway 65 corridors around mid-afternoon before gradually shifting southeast into the remainder of the Ozarks late this afternoon and this evening with the passing front. As was mentioned above, we think the primary mode will be convective clusters as deep layer shear remains around 30 knots. However, 12Z HREF 2-5 km updraft helicity plots do indicate the presence of a few supercells. Inspection of the large hail parameter reveals that hail to two inches in diameter will be possible with any supercells. Otherwise, hail to the size of half-dollars will be favored with stronger multicells. There will also be a damaging wind gust threat with these storms, especially with storms that can grow upscale into small line segments. DCAPE values of 1100-1300 J/kg and theta-e differentials around 30K are supportive of damaging wind gusts up to 60 mph. The HREF localized probability-matched mean product indicates a few pockets of 1.50-2.00" rainfall amounts across south-central Missouri with max values of 2.00-2.50". Thus, the threat for any flash flooding is low and very localized. Late Tonight into Saturday: This period looks quiet as we see weak height rises from later tonight into Saturday morning. That cold front will stall out and begin to lift back north as a warm front. Short term ensembles have that front already reaching the Highway 54 corridor by 00Z on Sunday. While there will be a very low-end chance for an afternoon thunderstorm across southern Missouri (less than 20%), that elevated mixed layer will become reestablished over the area. This will likely cap off convective initiation during the day on Saturday. Short term ensembles show good agreement that high temperatures will reach the lower to middle 80s on Saturday. Surface winds will shift from the east to the southeast as that warm front lifts north. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 333 PM CDT Fri May 24 2024 Short term ensembles are in good agreement that the warm front will lift into northern Missouri as surface low pressure deepens across western Kansas. This low is then forecast to track across southern Kansas late Saturday night before swinging northeast to the KC metro by 12Z on Sunday. An upper level short wave trough will also eject northeast through the central and southern Plains late Saturday night with a mid- and upper-level jet streak emerging across Kansas and Oklahoma. A strong 850 mb jet is forecast to develop and initially punch into eastern Kansas before veering into western Missouri by 12Z on Sunday. Explosive thunderstorm development is expected from late Saturday afternoon into Saturday evening across central Kansas. These storms would initially be supercells given extreme instability and strong deep layer shear. It remains unclear how far south this initial supercell initiation will develop. There are a few CAMs, including some MPAS runs, that develop supercells as far south as the Oklahoma City metro. This will have implications on convective timing and potential hazards, especially across southern Missouri. Convection that initiates across the central and possibly southern Plains will then tend to grow upscale with time as cold pools conglomerate. This will lead to a significant damaging wind threat, especially across southeastern Kansas and west-central Missouri. At this time, here are two scenarios that seem most plausible: Scenario 1 (more likely): Supercells across central Kansas develop into a squall line that accelerates eastward into eastern Kansas and west-central Missouri. Timing is still in question, but the most likely window looks as if it would be in the 03-12Z time frame. This scenario is supported by several CAMs. Widespread and damaging wind gusts up 75 mph will be favored with this line of storms. Hail to the size of half dollars will also be possible. The tornado threat will be confined to portions of the line that are oriented more north to south, which may tend to be along and north of the Highway 54 corridor. CAMs indicate the southern extent of the line may fold back to the southwest south of Highway 54. This would limit the tornado threat given that this portion of the line would be cold pool dominant. Scenario 2 (less likely): Supercells develop from central Kansas to Oklahoma City. Enough of a capping inversion exists for these storms to remain semi- discrete as they track towards the I-49 corridor in the 00-04Z time frame. All modes of severe weather would be possible with this scenario, including tornadoes and hail to two inches in diameter. Eventual upscale growth to a squall line would still be favored including a threat for damaging straight-line winds up to 75 mph. For both scenarios, storm severity will tend to decrease the farther east you go across the Missouri Ozarks due to diminishing instability and increasing convective inhibition throughout the night. This is in line with SPC's severe weather risks which taper from a Moderate Risk along and west of I-49 to a Marginal Risk over the eastern Ozarks. We will need to monitor the threat for flash flooding late Saturday night and early Sunday morning if a portion of the line can become more west to east oriented. This would promote at least a limited duration of training storms and a localized risk for flash flooding. Sunday and Sunday Night: Short term models indicate another short wave trough progressing east through the region. This trough will slowly drive a cold front southeast across the area with most models forecasting the front to clear south-central Missouri sometime Sunday evening. Additionally, it is quite possible that an outflow boundary or two will exist. The amount of instability present ahead of the front is still in question for Sunday. Clearing and recovery behind late night and early morning convection is one component to the uncertainty as is the location of steeper mid-level lapse rates. Regardless, most models show at least 2000-3000 J/kg of MLCAPE being present with little to no convective inhibition during peak heating. Deep layer shear on Sunday will be sufficient for a severe thunderstorm risk if the instability does indeed materialize. We agree with SPC's Slight Risk for severe storms across much of the area with an Enhanced Risk clipping areas around Rolla. While storm movement on Sunday looks fairly progressive with the passing front, we will have to watch areas that receive multiple rounds of heavy rainfall for a flooding risk. At this time, this still appears as if it would be a localized risk at most. Monday through Thursday: Cluster scenarios show good agreement that a northwesterly flow aloft will set up over the central U.S. This will lead to much quieter weather for the Missouri Ozarks and southeast Kansas. Short wave energy diving southeast across the Great Lakes will bring the potential for showers to the Corn Belt and northern Missouri from Monday into Tuesday. Precipitation chances in central Missouri are less than 20% with the better lift remaining to the north. Global ensembles then bring some activity into portions of southeastern Kansas and far southwestern Missouri from Wednesday into Thursday. This appears to be tied to MCS activity pushing southeast across the southern Plains. Oftentimes, global ensembles can be too far north with QPF in these scenarios. Thus, we have generally kept PoPs less than 30%. Temperatures next week will be pleasant with a drier airmass also in place. NBM statistical guidance is clustered around highs ranging from the middle 70s to lower 80s. Lows will range from the lower 50s to lower 60s with the coolest readings in the valleys across the eastern Ozarks. && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 1135 AM CDT Fri May 24 2024 A cold front will continue to slowly move southeast across southern Missouri this afternoon and this evening. Scattered thunderstorms will develop along this front, a few of which could be severe. High resolution weather models indicate that the greatest probabilities for storms will be for the Springfield and Branson aerodromes. MVFR and brief IFR conditions will be present with storms along with gusty and erratic winds. Large hail will also occur with some storms. The thunderstorm threat is expected to diminish by 03Z. Southerly to southwesterly surface winds this afternoon will shift to the northwest behind the front this evening. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Schaumann
Hazardous weather outlook, May 24, 12:58 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1258 PM CDT Fri May 24 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1258 PM CDT Fri May 24 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Very Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Very Limited excessive rainfall risk. DISCUSSION... Scattered thunderstorms will develop around mid-afternoon between I-49 and Highway 65 as a cold front pushes southeast across the area. These storms will then shift east into the eastern Ozarks this evening before ending by midnight. The primary potential hazards with these storms will be hail to two inches in diameter and damaging wind gusts up to 60 mph. There is a very low risk for an isolated tornado, mainly along and east of the Highway 63 corridor. There is also a very low threat for localized flash flooding across south-central Missouri. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another round of strong to severe thunderstorms will move through the region late Saturday night into Sunday. Damaging wind and large hail will be the main severe weather risks. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from mid-afternoon through midnight across the Missouri Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, May 24, 3:20 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
320 PM CDT Fri May 24 2024
MOZ057-058-069-070-242045-
Maries MO-Camden MO-Miller MO-Pulaski MO-
320 PM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARIES...EASTERN
MILLER...NORTHERN PULASKI AND EAST CENTRAL CAMDEN COUNTIES THROUGH
345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Iberia, or 10 miles east of Osage Beach, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake of The Ozarks State Park, Dixon, Crocker, Iberia, Vienna, St.
Elizabeth, Brumley, Brinktown, Ulman, Swedeborg, and Marys Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3829 9219 3829 9194 3805 9183 3805 9189
3803 9193 3804 9195 3801 9197 3801 9202
3797 9202 3788 9230 3805 9260 3833 9235
3834 9229
TIME...MOT...LOC 2020Z 239DEG 24KT 3808 9247
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SoriaSpecial weather statement, May 24, 4:16 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
416 PM CDT Fri May 24 2024
MOZ081-092-242145-
Wright MO-Laclede MO-
416 PM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WRIGHT AND SOUTHEASTERN
LACLEDE COUNTIES THROUGH 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Conway, or 13 miles south of Lebanon, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morgan, Twin Bridges, Competition, Lynchburg, Dry Knob, and Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3745 9269 3748 9269 3748 9272 3751 9274
3771 9239 3769 9235 3750 9225 3747 9225
3740 9265
TIME...MOT...LOC 2116Z 255DEG 20KT 3748 9259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SoriaLocal storm report, May 24, 4:18 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
418 PM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail Dixon 37.99N 92.09W
05/24/2024 E1.75 Inch Pulaski MO Public
Photo via social media of golf ball hail in
Dixon.
&&
JDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:20 PM CDT | Special Weather Statement | SGF | Maries, Miller | 25 min |
| May 24, 3:30 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Pulaski | 45 min |
| May 24, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 44 min |
| May 24, 4:16 PM CDT | Special Weather Statement | SGF | Laclede | 29 min |
| May 24, 4:31 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas, Wright | 44 min |
| May 24, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps, Pulaski | 48 min |
| May 24, 4:53 PM CDT | Special Weather Statement | SGF | Benton | 37 min |
| May 24, 5:31 PM CDT | Special Weather Statement | SGF | Dade | 29 min |
| May 24, 5:45 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dallas, Hickory, Polk | 45 min |
| May 24, 5:48 PM CDT | Special Weather Statement | SGF | Maries | 27 min |
| May 24, 6:02 PM CDT | Special Weather Statement | SGF | Dade | 28 min |
| May 24, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory, Polk | 15 min |
| May 24, 6:35 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Dallas, Greene, Lawrence, Polk | 40 min |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.